Colorado, 2007

Hail in Colorado, May 31, 2007

May 31, 2007 · NWS PUB · 6 events in 2 counties and zones

Thunderstorms developed over the southeast plains and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed over the southeast plains and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 4:09 AM MST, 9 hours 34 minutes earlier.

Area forecast discussion, May 31, 4:09 AM MST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
509 AM MDT THU MAY 31 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...SEVERE STORMS POSSIBLE OVER THE SOUTHEAST PLAINS TODAY MAINLY
SOUTHEAST OF LINE FROM ORDWAY THROUGH TRINIDAD...

DEWPOINTS HAVE BEEN CREEPING UP ACROSS THE SOUTHEAST CORNER OF
COLORADO THIS MORNING.  A DRYLINE IS DEVELOPING IN THIS AREA...WHICH
WILL BECOME THE FOCUS FOR SEVERE CONVECTION THIS AFTERNOON AND
EVENING.  INDICATIONS ARE THAT CAPES WILL CLIMB OVER 1500 J/KG...LIS
WILL DROP TO -4 OR -5 AND 0-6KM BULK SHEAR VALUES WILL REACH 40-50
KTS ALONG THE DRYLINE THIS AFTERNOON 18-21Z.  WITH THE DRYLINE
SERVING AS THE PRIMARY FOCUS AND THE RIGHT REAR ENTRANCE REGION OF
THE JET CROSSING SOUTHEAST COLORADO DURING THE AFTERNOON...SHOULD
HAVE SUFFICIENT LIFT TO INITIATE SEVERE CONVECTION 20-22Z ACROSS THE
SOUTHEAST PLAINS.  HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60
MPH OR GREATER...AND ISOLATED TORNADOES POSSIBLE ACROSS THE
SOUTHEAST PLAINS THIS AFTERNOON/EVENING...MAINLY SOUTHEAST OF A LINE
FROM ORDWAY THROUGH TRINIDAD.  THE STORM PREDICTION CENTER HAS A
MODERATE RISK OF SEVERE WEATHER ACROSS THE SOUTHEAST CORNER OF
COLORADO WITH A SLIGHT RISK EXTENDING FARTHER WEST...ENCOMPASSING
MUCH OF THE SOUTHEAST PLAINS.

WEST OF THE DRYLINE...THUNDERSTORMS WILL BE LESS VOLATILE...WITH
LOWER DEWPOINTS/MUCH LESS CAPE TO WORK WITH AND NO DRYLINE.
HOWEVER...ACROSS EL PASO COUNTY...0-6KM BULK SHEAR VALUES ARE A
LITTLE BETTER...AND THE JET MAY BE IN BETTER PROXIMITY TO INITIATE
CONVECTION.  ALSO...WET BULB ZERO HEIGHTS ARE STILL PRETTY LOW.
SO...DESPITE THE LOW CAPE...COULD BE ENOUGH SHEAR/LIFT TO
COMPENSATE.  CONSEQUENTLY...SOME PENNY SIZE HAIL AND WIND GUSTS TO
60 MPH NOT OUT OF THE QUESTION ACROSS EL PASO COUNTY THIS AFTERNOON
AND EVENING.

ELSEWHERE...GENERALLY JUST ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH WIND GUSTS TO 50 MPH AND LIGHTNING THE PRIMARY
THREATS.  HOWEVER...WITH RELATIVELY LOW WET BULB ZERO HEIGHTS...
COULD SEE SOME 1/4 TO 1/2 INCH HAIL IN STRONGER STORMS.

TONIGHT...CONVECTION MAY CONTINUE TO INITIATE ACROSS THE SOUTHEAST
PLAINS...AS A LOBE OF VORTICITY ROTATES AROUND THE LARGE UPPER LOW
TO OUR NORTH...SENDING A FRONTAL SURGE SOUTH THROUGH THE PLAINS
DURING THE EVENING HOURS.  SO...SEVERE THREAT TO CONTINUE INTO THE
EVENING...POSSIBLY LATER THAN USUAL. LW

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

CLOSED UPPER LOW CONTINUES TO WOBBLE SLOWLY EASTWARD ACROSS THE NRN
PLAINS THROUGH FRI NIGHT WITH LOBES OF SHORTWAVE ENERGY ROTATING
ACROSS SC/SE COLORADO AROUND THE PERIPHERY OF UPPER LOW.  COLD FRONT
SURGES THROUGH ALL OF EASTERN COLORADO BY EARLY FRI MORNING IN
RESPONSE TO ONE SUCH SHORTWAVE EXITING EASTERN CO FRI MORNING.
HAVE INTRODUCED SOME LOW GRADE POPS TO THE EASTERN ZONES WHERE
ISOLATED SHOWERS/THUNDERSTORMS MAY DEVELOP ALONG/BEHIND THE FRONT
PER GFS/NAM12 QPF FIELDS. FRIDAY WILL SEE ANOTHER COOL DOWN AS POST
FRONTAL H7 TEMPS DROP TO BETWEEN +4 TO +6C ACROSS THE EAST. NEW
GUIDANCE HAS COME IN COOLER FOR THE EASTERN PLAINS ON FRI...AND
HAVE COOLED OFF GRIDS ACCORDINGLY. LOW LVL WINDS SHIFT AROUND FROM
AN EASTERLY DIRECTION BY AFTN...WHICH ALLOWS MID TO UPPER 40 DEW
POINTS TO ADVECT INTO SOUTHEAST CO. HOWEVER...APPEARS UPPER LVL
FORCING WILL BE LACKING AS MAIN SHORTWAVE ENERGY WILL ALREADY BE
OFF TO THE EAST...AND THERE WILL BE A HEALTHY CAP TO OVERCOME
ACROSS THE SE PLAINS. STRONG NW FLOW ALOFT YIELDS DEEP LAYER
SHEARS SUFFICIENT FOR SUPERCELL THUNDERSTORMS IF WE CAN OVERCOME
THE CAP. FOR NOW...APPEARS BEST THREAT WILL BE TO THE SOUTH OF OUR
AREA...ALONG THE OLD FRONTAL BOUNDARY. MAY ALSO BE A RIBBON OF
HIGHER CAPE ALONG THE EASTERN SLOPES OF THE SE MTS...WHERE UPSLOPE
AND HEATING SHOULD BE SUFFICIENT TO GET THUNDERSTORMS GOING. THUS
COULDN/T RULE OUT A BRIEF SEVERE THUNDERSTORM RIGHT ALONG THE
EASTERN SLOPES OF THE SE MOUNTAINS/ADJACENT PLAINS. HOWEVER
THUNDERSTORMS MAY WEAKEN/DIMINISH AS THEY MOVE OFF INTO THE SE
PLAINS OVER COOLER MORE STABLE AIRMASS. OVERALL...POP FCST LOOKS
PRETTY GOOD AND MADE ONLY SOME COSMETIC CHANGES.

CLOSED UPPER LOW GRADUALLY SHIFTS EASTWARD OVER THE
WEEKEND...ALLOWING WRN US UPPER RIDGE TO TRANSLATE EASTWARD INTO WRN
CO BY EARLY NEXT WEEK.  THUS...WRN AREAS SHOULD SEE A WARMING/DRYING
TREND THROUGH THE PERIOD...WITH HIGHER MOUNTAIN SNOW MELT ON THE
INCREASE...AND ANOTHER UPSWING IN RIVER FLOWS.  ACROSS THE
EAST...REINFORCING NORTHERLY SURGES WILL KEEP COOLER AND MOISTER
CONDITIONS THROUGH THE PERIOD...WITH THE NEXT SURGE EXPECTED TO
ARRIVE SAT NIGHT.  MAINLY DIURNALLY DRIVEN AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.  DEEP LAYER SHEARS
GRADUALLY DECREASE AS FLOWS ALOFT WEAKEN.  HOWEVER...LOW LVL
MOISTURE POOLING ALONG THE EASTERN SLOPES OF SE MTS IN UPSLOPE FLOW
MAY BE ENOUGH FOR LOCAL CAPES OF UP TO 1000 J/KG...WITH SOME
MARGINAL SEVERE STORMS POSSIBLE EACH AFTN/EVENING.

FLOW BECOMES MORE ZONAL BY THE MID PART OF NEXT WEEK...WITH H7 TEMPS
SOARING TO BETWEEN +14 AND +19C BY NEXT WEDNESDAY. THUS...WARMER AND
DRIER CONDITIONS EXPECTED WITH TEMPS PUSHING INTO THE 90S ACROSS THE
PLAINS. NO CHANGES MADE BEYOND DAY 5. -KT

&&

.AVIATION...BASED ON 11-3.9 MICRON SATELLITE IMAGERY...APPEARS THERE
ARE SOME PATCHY LOW CLOUDS ACROSS THE EASTERN PLAINS.  COULD BE
LOOKING AT PATCHY MVFR CIGS...WHICH SHOULD DISSIPATE AFTER SUNRISE.
SEVERE CONVECTION POSSIBLE ACROSS THE PLAINS THIS AFTERNOON AND
EVENING.  SEE SHORT TERM DISCUSSION FOR DETAILS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/31
Hazardous weather outlook, May 31, 5:15 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT THU MAY 31 2007

COZ058>089-093>099-011300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
615 AM MDT THU MAY 31 2007

...SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
COLORADO PLAINS TODAY...MAINLY EAST OF A LINE FROM ORDWAY THROUGH
TRINIDAD.  THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL TO 2
INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR GREATER...AND ISOLATED
TORNADOES. ADDITIONAL THREATS WILL INCLUDE LIGHTNING AND HEAVY RAIN.

STORMS TO THE WEST OF THE LINE RUNNING THROUGH ORDWAY AND TRINIDAD
WILL BE LESS VOLATILE...WITH THE PRIMARY THREATS BEING WIND GUSTS TO
50 MPH...LIGHTNING...AND LOCALIZED HAIL UP TO 1/2 INCH IN DIAMETER.
HOWEVER...ONE OR TWO OF THE STORMS ACROSS EL PASO COUNTY COULD
BECOME SEVERE...PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...WITH THE GREATEST COVERAGE ACROSS THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. ONE OR TWO STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY...WITH
HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS UP TO 58
MPH...FREQUENT DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL
POSSIBLE.

TEMPERATURES WILL WARM THROUGH EARLY NEXT WEEK WHICH WILL INCREASE
THE HIGHER ELEVATION SNOW MELT. AS A RESULT...STREAM FLOWS WILL
INCREASE ACROSS THE AREA THROUGH NEXT WEEK...WHICH WILL RESULT IN
CONTINUED HIGH FLOWS ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BECOME LIKELY ACROSS THE SOUTHEAST PLAINS AFTER 2 PM TODAY.

The radar

The Pueblo radar (KPUX), 191 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Baca

When
May 31, 1:43 PM MST to 1:48 PM MST
Where
Baca County, 15 mi W of Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -102.852

Hail, Baca

When
May 31, 1:43 PM MST to 1:53 PM MST
Where
Baca County, 4 mi SE of Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.359, -102.569

Hail, Baca

When
May 31, 2:15 PM MST to 2:20 PM MST
Where
Baca County, 7 mi S of Springfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.299, -102.620

Hail, Baca

When
May 31, 2:20 PM MST to 2:25 PM MST
Where
Baca County, 1 mi E of Springfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.400, -102.602

Hail, Baca

When
May 31, 2:28 PM MST to 2:33 PM MST
Where
Baca County, 4 mi S of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.342, -102.620

Hail, Kiowa

When
May 31, 6:02 PM MST to 6:07 PM MST
Where
Kiowa County, 1 mi S of Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.456, -102.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33947, 33949, 33950, 33951, 33952, 33954.